South Dakota, 2011

Damaging Winds in South Dakota, August 11, 2011

August 11, 2011 · NWS FSD · 5 events in 3 counties and zones

Thunderstorms produced damaging winds in part of southeast South Dakota, including Beadle, Davison, and Hutchinson Counties, in the late afternoon and early evening of August 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in part of southeast South Dakota, including Beadle, Davison, and Hutchinson Counties, in the late afternoon and early evening of August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 2:55 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 11, 2:55 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT THU AUG 11 2011

.DISCUSSION...
APPEARS THAT SHORT WAVE MOVING INTO NORTHWEST SD AS OF 19Z WILL BE
THE MAIN TRIGGER FOR THUNDERSTORMS DURING THE EVENING HOURS AS IT
PUSHES SOUTHEAST ACROSS SOUTH DAKOTA INTO MN AND IA AFTER 06Z.
THUNDERSTORMS ALREADY DEVELOPING OVER WESTERN SD AND HRRR AND RUC
SEEM TO HAVE BEST HANDLE ON THIS FEATURE WITH CONVECTION MOVING INTO
WESTERN CWA AROUND 00Z...REACHING I29 AROUND 04Z AND THEN POINTS
FURTHER EAST AFTERWARDS. SEVERE WEATHER WOULD FAVOR A BOW ECHO TYPE
FEATURE WITH STRONG WINDS THE MAIN THREAT. WOULD EXPECT THIS FEATURE
TO DEVELOP OR MOVE INTO WESTERN CWA WITH BEST THREAT FOR SEVERE
WINDS TURNING SOUTHEAST OF I90 AS COMPLEX TRACKS MORE SOUTHEAST
ALONG NOSE OF LOW LEVEL JET. QUESTION IS IF SYSTEM CAN REMAIN SEVERE
ALONG AND EAST OF I29 WHEN IT REACHES THAT AREA. INDICES ARE NOT ALL
THAT IMPRESSIVE AFTER 04Z SO THINK BEST SEVERE THREAT WILL BE WEST
OF A HURON-SALEM-SIOUX CITY LINE BEFORE 06Z. STILL EXPECT LIKELY
POPS ACROSS THE ENTIRE CWA WITH THIS WAVE. NEXT QUESTION IS IF
THUNDERSTORMS WILL REDEVELOP LATER TONIGHT BEHIND THIS WAVE AND WITH
NEXT WAVE MOVING OUT OF THE NORTHERN ROCKIES. THIS FIRST WAVE COULD
PRETTY MUCH STABILIZES THE ATMOSPHERE AND HRRR AND RUC REALLY DONT
HINT AT MUCH REDEVELOPMENT. SO FOR THAT REASON WILL DROP BACK POPS
TO CHANCE BEHIND THIS FIRST WAVE FOR LATER TONIGHT. NOT VERY
CONFIDENT IN RAIN CHANCES AFTER 08Z TONIGHT.   /

TENDENCY FOR FORWARD PROPAGATION OF SYSTEMS OVERNIGHT PRECLUDES
GOING VERY HIGH ON POPS TO START FRIDAY OVER MUCH OF AREA...WITH
LINGERING HIGH POPS MAINLY IN PLACE TO COVER ELEVATED ACTIVITY
ON TOP OF WIDESPREAD COLD POOL LIKELY TO DEVELOP IN WAKE OF
OVERNIGHT CONVECTION...PRIMARILY IN FAR SOUTH AND EAST EARLY IN THE
MORNING. MUCH OF THE MORNING INTO MIDDAY WILL LIKELY BE DRY FOR MOST
IN WAKE OVER OVERNIGHT ACTION. BY MIDDAY...STRONG UPPER CORE WILL
START TO WOBBLE ESE THROUGH EASTERN ND INTO WESTERN MN. EXPECT
SECONDARY AREA OF PRECIPITATION TO START TO SPREAD SOUTHEAST.
POTENTIAL FOR ENOUGH PARTIAL SELF DESTRUCTIVE SUNSHINE TO START TO
DESTABILIZE AHEAD OF FEATURE. AT BEST...WOULD EXPECT BETWEEN
1000-1500 J/KG MLCAPE AT BEST BY MID AFTERNOON...WITH SOME DOUBT
CAST WHETHER CAN BE ENOUGH MODIFICATION OF THE LOW LEVEL AIRMASS
GIVEN LIKELY CLOUDS AND COLD POOL STRENGTH. BEST BULK SHEAR OVER
SOUTHERN CWA WHERE STRENGTH OF MID LEVEL JET SOUTH OF UPPER WAVE
INTERACTS WITH COLD FRONT SLICING SOUTHEAST...WITH ABOUT 2/3 OF THE
35-40 KTS IN THE LOWEST 0-3KM.  PROBABLY FAIRLY MINIMAL...BUT AT
LEAST A LOW THREAT FOR SEVERE WEATHER GENERALLY SOUTHEAST OF A
BROOKINGS TO YANKTON LINE FROM LATE AFTERNOON INTO EARLY FRIDAY
EVENING.

THE STORY FOR SATURDAY WILL BE COOLER...LESS HUMID AND SOMEWHAT
BREEZY CONDITIONS ON BACK SIDE OF UPPER WAVE COLLAPSING THROUGH THE
WESTERN GREAT LAKES. NOT A GREAT FLUSHING OF MOISTURE...SO WILL
LIKELY GET A FAIRLY EXTENSIVE DEVELOPMENT OF DIURNAL CUMULUS BACK
THROUGH MUCH OF CWA. TEMPS BASED LARGELY ON THE MIXING OF WARMER
SUBSET OF MODELS...WHICH IS CLOSE TO THE CONSRAW NUMBERS.
AS SURFACE RIDGE AXIS SETTLES ACROSS THE AREA ON SATURDAY NIGHT...
WILL BE ANOTHER SEASONALLY COOL NIGHT...AND DID INSERT SOME PATCHY FOG
FOR MUCH OF EASTERN 2/3 OF AREA. SUNDAY SHOULD BE QUITE PLEASANT...
LIKELY WITH CUMULUS FIELD DEVELOPING IN SLOWLY STRENGTHENING RETURN
FLOW...AND TEMPERATURES REMAINING JUST BELOW NORMAL.

DURING THE EXTENDED RANGE /SUN NIGHT THROUGH THU/ WILL BE DEALING
WITH DEVELOPMENT AND DECREASE OF RIDGE THROUGH THE NORTHERN PLAINS.
00Z ECMWF GETS WAY OFF THE MEAN BY LATE TUESDAY AND IS NOT SUITABLE
FOR USAGE. PREFERENCE WITH SOMEWHAT MORE CONSISTENT GFS/GFS MEAN. ON
SUNDAY NIGHT...THIS WOULD PUSH LEADING EDGE OF ELEVATED MIXED LAYER
INTO CENTRAL SOUTH DAKOTA...WITH STRONG MOISTURE TRANSPORT ON LOW
LEVEL JET. OPERATIONAL GFS MAY BE A BIT QUICK BASED ON THE
CONSENSUS...BUT EVEN THEN A THREAT TOWARD THE I29 CORRIDOR LATER IN
THE NIGHT IN ORDER. BEST DYNAMICS AND THERMODYNAMICS COUPLE UP
THROUGH NEBRASKA...SO ONLY A LOW END POP APPROPRIATE AT THIS POINT.
LOOKS LIKE A SYSTEM MOVING THROUGH THE UPPER RIDGE IN THE LATER
MONDAY NIGHT INTO TUESDAY TIMEFRAME WOULD BE NEXT FOCUS FOR
PRECIPITATION...HOWEVER...TEMPERATURES LOOK SO WARM ALOFT THAT WOULD
PROBABLY RELEGATE THREAT TO AREAS WHERE DEVELOPMENT WOULD OCCUR
CLOSER TO MAIN BOUNDARY TO NORTH WITH AN EAST-SOUTHEAST ADVECTIVE
COMPONENT INTO MAINLY NORTHERN/NORTHEASTERN COUNTY WARNING AREA.
MORE LIKELY WILL HAVE TO WAIT UNTIL RIDGE BREAKS DOWN MORE BY LATER
WEDNESDAY NIGHT AND ESPECIALLY THURSDAY BEFORE A BETTER THREAT FOR
PRECIPITATION DEVELOPS.

A FEW SOLUTIONS HANG ONTO THE IDEA OF A VERY WARM DAY BY AT LEAST
WEDNESDAY...ESPECIALLY THROUGH THE WESTERN AREAS. HOWEVER...SOME
CONCERN THAT THE REINFORCEMENT THAT SYNOPTIC BOUNDARY WOULD TAKE FROM
REPEATED CONVECTION MAY MAKE IT TOUGH TO PUSH TOO FAR NORTH AND
EAST...SO TEMPERED THAT IDEA SOMEWHAT. HOWEVER...VERY HUMID
CONDITIONS WILL BECOME LIKELY WITH DEWPOINTS BACK AROUND 70 LIKELY
AS EARLY AS TUESDAY. /CHAPMAN

&&

.AVIATION...
SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN SOUTH SD AT 19Z WILL
CONTINUE TO DEVELOP INTO A LINE AND SPREAD SOUTHEAST ACROSS CWA IN
THE 00Z-08Z TIMEFRAME...REACHING POINTS EAST OF I29 AFTER 04Z.
OCCASIONAL IFR CEILINGS AND VISIBILTIES WILL OCCUR WITH THE
THUNDERSTORMS...OTHERWISE VFR CONDITIONS CAN BE EXPECTED. COULD SEE
WINDS GUSTS TO 60 MPH WITH THIS LINE MAINLY BEFORE 06Z AND GENERALLY
WEST OF A HON-FSD-SUX LINE.  /
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Aug 11, 9:06 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CDT THU AUG 11 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1006 AM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING ACROSS SOUTH
CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON AND THEN MOVING
SOUTHEAST ALONG THE MISSOURI RIVER DURING THE EVENING HOURS. IF
STORMS DO DEVELOP...LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE. THERE IS A BETTER CHANCE OF
THUNDERSTORMS LATER THIS EVENING AND OVERNIGHT HOURS ACROSS THE
REGION. THESE STORMS SHOULD DEVELOP ACROSS CENTRAL SOUTH DAKOTA
DURING THE EVENING HOURS AND THEN SPREAD SOUTHEAST ACROSS THE
AREA DURING THE NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE WITH THESE STORMS.

FLOODING...
MODERATE TO MAJOR FLOODING ON THE JAMES RIVER IS EXPECTED TO VERY
SLOWLY RECEDE...BUT FLOODING WILL CONTINUE UNTIL FURTHER NOTICE.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN
CHAMBERLAIN AND SIOUX CITY UNTIL FURTHER NOTICE...WITH FLOODING
EXPECTED TO VERY SLOWLY ABATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA ON
FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF THE JAMES
RIVER AND ALONG THE MISSOURI RIVER. SPOTTER ACTIVATION WILL BE
POSSIBLE ACROSS THE REST OF THE AREA AFTER 10 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 114 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
August 11, 5:07 PM CST to 5:16 PM CST
Where
Beadle County, 0.99 mi W of Wessington
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.450, -98.700

Thunderstorm winds blew the roof off a storage building at a business, blew down power lines, destroyed a machine shed on a farm, damaged farm equipment inside the shed, and caused widespread tree damage. The tree damage affected about 15 percent of the trees in the town of Wessington.

Thunderstorm Wind, Beadle

When
August 11, 6:09 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.360, -98.220

Thunderstorm Wind, Davison

When
August 11, 6:40 PM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.730, -98.030

Thunderstorm winds blew down power lines and caused tree damage, including several trees blown down.

Thunderstorm Wind, Hutchinson

When
August 11, 7:05 PM CST
Where
Hutchinson County, 0.69 mi N of Menno
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.240, -97.580

Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by heavy rain and small hail.

Thunderstorm Wind, Hutchinson

When
August 11, 7:05 PM CST
Where
Hutchinson County, Freeman
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.350, -97.430

Thunderstorm winds blew down trees and power lines in Freeman, causing a power outage. The winds also caused minor roof damage to several structures. More substantial damage was caused to a few homes, mainly roofs, by falling trees and large limbs. Fallen trees and tree debris blocked some roads in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339628, 339629, 339631, 339632, 339633.